Pages

Write search words below for topics related to the above summary.

Loading...

Friday, May 13, 2011

Approaching Death: Dying Symptoms, Caregiver Support (Video 5:31)

The body knows when it’s time to slow down and die. Each body will die in its own way and in its own time when the process starts. I have been asked on several occasions to explain some of the circumstances that may be present when death is near. This excerpt from my book Becoming Dead Right: A Hospice Volunteer in Urban Nursing Homes addresses that:

“Among symptoms of impending death, there might be decreases in food intake, swallowing, communication; and increases in sleep, weakness and spiritual awareness. The latter might include speaking to or appearing to look at, or dreaming about persons who have already died. Patients may become incontinent, agitated, confused, withdrawn, and congested. Bright light in patients’ eyes should be avoided. Patients should be turned gently when necessary. Hospice care should provide every reasonable effort to control pain and stabilize patients to a plateau of comfort. The hospice nurse or doctor can explain any changes that cause concern during the dying process.

Some caregivers become upset when dying patients lose their appetites. Because they view food as nurturing, they want to keep giving patients more food than they need. It is important to keep in mind that dying patients with little or no appetite are not starving or in pain from hunger in the manner that is commonly understood. They are responding normally to the body’s breaking down as part of the dying process. Swallowing may be difficult for them and could lead to choking when food is forced into their mouths. They could also become nauseous and vomit from being forced to take in food they do not want. Dying patients may also want less to drink. The insides of their mouths can be moistened with droplets or a fine spray, and a lip cream can be used, especially if they are breathing through their mouths. It is not unusual for breathing of dying patients to fluctuate from quiet to noisy or to have an irregular rhythm."

As much as possible, caregivers should remain calm and give patients reassuring presence. This video titled “Palliative Curriculum - Part 6 - Last Hours of Living” presents a scenario about a daughter’s concerns during her mother’s final days.


Frances Shani Parker, Author
Becoming Dead Right: A Hospice Volunteer in Urban Nursing Homes is available in paperback at many booksellers and in e-book form at Amazon and Barnes and Noble booksellers.

1 comment:

  1. A great video, very informative and heartwarming...thanks for sharing!

    ReplyDelete